Oklahoma, 2013

Hail and Damaging Wind in Oklahoma, June 19, 2013

June 19, 2013 · NWS AMA · 2 events in 1 county or zone

The combination of an upper level short wave and a stationary boundary lead to severe weather over the Oklahoma Panhandle from the late night hours of the 18th into the early morning hours of the 19th. Scattered thunderstorms developed along a stationary boundary in southeastern Colorado during the late night hours of the 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The combination of an upper level short wave and a stationary boundary lead to severe weather over the Oklahoma Panhandle from the late night hours of the 18th into the early morning hours of the 19th. Scattered thunderstorms developed along a stationary boundary in southeastern Colorado during the late night hours of the 18th. These thunderstorms moved to the east-southeast off of the boundary and entered the western Oklahoma and northwestern Texas Panhandle around 9 PM CST. A thunderstorms quickly intensified as it moved into the central Oklahoma Panhandle due to a slightly more unstable atmosphere. This storm produced sub-severe hail and an isolated downburst around the midnight hour of the 19th. After this brief intensification, the storm quickly decayed as it moved into the northeastern Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 18, 10:50 PM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 18, 10:50 PM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1150 PM CDT TUE JUN 18 2013

.AVIATION...
THUNDERSTORMS NEAR KGUY AND KDHT WILL POSE THREAT TO THOSE TERMINALS
THROUGH 08Z.  MUCH LESS CERTAIN IF CURRENT THUNDERSTORMS WILL REACH
KAMA.  FOR NOW WILL INCLUDE VCTS REMARK FOR KAMA FROM 08Z TO 12Z.
OTHERWISE...SOUTHEASTERLY SURFACE WINDS AROUND 15 KT EXPECTED.  COULD
SEE BRIEF BOUT OF LOW CLOUDS AT KGUY AROUND 11 TO 15Z...BUT DO NOT
EXPECT ENOUGH COVERAGE TO CONSTITUTE A CEILING.  SURFACE WINDS
EXPECTED TO GUST TO AROUND 30 KT ON TUE.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 953 PM CDT TUE JUN 18 2013/

UPDATE...
HAVE UPDATED GRAPHICAL FORECASTS...KEEPING HIGHER FIRST TERM POPS IN
THE NORTH...AND LOWERING SAME SUBSTANTIALLY IN THE SOUTHERN SECTIONS.
00Z UPPER AIR SOUNDING REVEALS STOUT CAPPING INVERSION AT AMARILLO.
MID-LEVEL LAPSE RATES ARE UNIMPRESSIVE. SHORTWAVE TROF POISED TO
HAVE GREATEST IMPACT ACROSS NORTHERN SECTIONS.  LOW-LEVEL JET IS
EXPECTED TO INCREASE AFTER MIDNIGHT...WHICH MAY PROVIDE SUPPORT FOR
THUNDERSTORMS...SO WILL NOT ELIMINATE POPS ENTIRELY.  UPDATED TEXT
PRODUCTS WILL BE ISSUED SHORTLY.

COCKRELL

PREV DISCUSSION... /ISSUED 644 PM CDT TUE JUN 18 2013/

AVIATION...
00Z TAFS...THUNDERSTORMS MOVING OUT OF SOUTHEAST CO AND NORTHEAST NM
MAY IMPACT THE TERMINALS A LITTLE LATER THIS EVENING AND OVERNIGHT.
WILL CARRY A TEMPO GROUP FOR TSRA AT KDHT AND KGUY 02-05Z WHERE
CONFIDENCE IN THUNDERSTORMS IMPACTING THE TERMINALS IS HIGHER. ANY
THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL CLOSER TO 05Z AT KAMA...AND
WILL CARRY A VCTS MENTION 05-09Z GIVEN LOWER CONFIDENCE IN A DIRECT
IMPACT HERE AND THE LATER EXPECTED TIMING. MVFR OR LOWER CONDITIONS
WILL BE POSSIBLE WITH THE THUNDERSTORMS...ALONG WITH GUSTY WINDS AND
POSSIBLY HAIL. THE NEXT CONCERN IS LOW CLOUD POTENTIAL EARLY
WEDNESDAY MORNING. HAVE RETAINED MENTION OF SCT LOW CLOUDS AT KGUY
WHERE POTENTIAL APPEARS HIGHEST GIVEN GREATER RAIN CHANCES AND
WINDS STAYING MORE BACKED TO THE SOUTHEAST...BUT CONFIDENCE IS TOO
LOW TO INCLUDE ANY CIGS ATTM...ALTHOUGH THEY CAN/T BE RULED OUT AT
ANY OF THE THREE TERMINALS. SOUTHEAST TO SOUTHWEST WINDS WILL PICK UP
AROUND 15Z WEDNESDAY...GUSTING TO NEAR 30 KTS FOR MUCH OF THE DAY.

KB

PREV DISCUSSION... /ISSUED 320 PM CDT TUE JUN 18 2013/

DISCUSSION...
ACTIVE WEATHER PATTERN WILL CONTINUE UNTIL THE RIDGE BUILDS
BACK...THOUGH EXACTLY WHEN THIS WILL HAPPEN IS STILL UNCERTAIN.

TONIGHT...PRIMARY FOCUS TONIGHT IS ON MOUNTAIN CONVECTION MOVING INTO
THE PANHANDLES UNDER THE MOSTLY WESTERLY STEERING FLOW. VISIBLE
SATELLITE INDICATES AN ENHANCED CU FIELD OVER THE EASTERN PANHANDLES
POSSIBLY DUE TO A REMNANT OUTFLOW BOUNDARY FROM STORMS THIS MORNING.
HOWEVER...THE CUMULUS HAS LIMITED VERTICAL DEVELOPMENT AT THIS POINT
AND THINK THAT THE CAP WILL BE SLOW TO ERODE. THUS...DO NOT EXPECT
STORMS IN THE PANHANDLES UNTIL CLOSER TO 00Z WHEN THE MOUNTAIN
CONVECTION FINALLY APPROACHES THE WESTERN PANHANDLES.

WEDNESDAY...SURFACE TROUGH DIGS INTO THE REGION THROUGH THE DAY...SO
COULD SEE SOME LINGERING CONVECTION TOMORROW AFTERNOON EAST OF THE
TROUGH AXIS...WHICH SHOULD ONLY INCLUDE THE FAR EASTERN PANHANDLES.

THURSDAY THROUGH FRIDAY NIGHT...THROUGH THIS PERIOD...COULD SEE TWO
ADDITIONAL OPPORTUNITIES FOR THUNDERSTORMS AS TWO SHORTWAVE TROUGHS
LIFT NE ACROSS THE PANHANDLES EMBEDDED IN THE BROADER SOUTHWESTERLY
FLOW. THE TIMING OF THESE TROUGHS IS STILL UNCERTAIN...AND IN THE LOW
LEVELS...COULD HAVE DRY AIR ADVECTION BOTH DAYS WHICH COULD BE A
LIMITING FACTOR. STILL...APPEARS THERE IS ENOUGH OF A CHANCE TO
WARRANT 20 POPS THURSDAY AFTERNOON AND NIGHT AND FRIDAY NIGHT.

SATURDAY AND SUNDAY...SOME OF THE MODELS CONTINUE TO SHOW LIMITED
CHANCES THROUGH THE WEEKEND WITH A PATTERN SIMILAR TO THURSDAY AND
FRIDAY. HOWEVER...AM CONCERNED THAT THE MODELS ARE SLOW TO SHIFT EAST
A FEW FEATURES...INCLUDING THE SURFACE TROUGH AND THE UPPER LEVEL
LOW IN THE PACIFIC NW. THUS HAVE KEPT THE FORECAST DRY THROUGH THIS
PERIOD FOR NOW...

MONDAY THROUGH TUESDAY...AT THE RISK OF SOUNDING LIKE A BROKEN
RECORD...LONGER RANGE MODELS SHOW THE RIDGE FINALLY BUILDING OVER
THE REGION EARLY NEXT WEEK...BRINGING DRIER AND WARMER CONDITIONS.

JOHNSON

FIRE WEATHER...
RELATIVE HUMIDITY VALUES SHOULD REMAIN ABOVE 20 PERCENT
TOMORROW...PRECLUDING ANY ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS. ALTHOUGH THE FAR WESTERN PANHANDLES MAY SEE RELATIVE
HUMIDITY VALUES BETWEEN 15 AND 20 PERCENT ON THURSDAY AND FRIDAY
AFTERNOONS...COMBINED WITH WINDS NEAR 15 MPH...DO NOT ANTICIPATE ANY
ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS DUE TO THE RECENT RAINS
AND GREEN UP.

JOHNSON

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

08/03
Hazardous weather outlook, Jun 18, 2:31 PM CST, 9 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
331 PM CDT TUE JUN 18 2013

OKZ001>003-TXZ001>020-191115-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
331 PM CDT TUE JUN 18 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

THUNDERSTORMS...SOME OF WHICH COULD BE SEVERE...ARE POSSIBLE ACROSS
THE OKLAHOMA AND TEXAS PANHANDLES TONIGHT. THE PRIMARY HAZARDS WILL
BE LARGE HAIL UP TO THE SIZE OF GOLF BALLS...STRONG WINDS TO 70
MPH...AND HEAVY RAIN LEADING TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS...SOME OF WHICH COULD BE MARGINALLY SEVERE...ARE
POSSIBLE TOMORROW AFTERNOON IN THE FAR EASTERN PANHANDLES. THE
PRIMARY HAZARDS WILL BE HAIL TO THE SIZE QUARTERS...AND HEAVY RAIN
LEADING TO LOCALIZED FLASH FLOODING.

THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS MUCH OF THE PANHANDLES
THURSDAY AFTERNOON...AND ACROSS THE WESTERN PANHANDLES THURSDAY NIGHT
AND FRIDAY NIGHT. A FEW OF THESE STORMS COULD BE SEVERE WITH LARGE
HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

JOHNSON

In the hours before

Special weather statement, Jun 18, 10:31 PM CST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1131 PM CDT TUE JUN 18 2013

TXZ001-002-190515-
DALLAM TX-SHERMAN TX-
1131 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR SHERMAN AND EASTERN DALLAM
COUNTIES UNTIL 1215 AM CDT...

AT 1127 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF STRATFORD...MOVING SOUTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  STRATFORD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3633 10163 3608 10173 3629 10225 3648 10214
TIME...MOT...LOC 0431Z 293DEG 22KT 3636 10212

KB
Special weather statement, Jun 18, 10:48 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1148 PM CDT TUE JUN 18 2013

OKZ002-190530-
TEXAS OK-
1148 PM CDT TUE JUN 18 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TEXAS COUNTY UNTIL 1230
AM CDT...

AT 1144 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHEAST OF HOUGH...OR 16 MILES NORTH OF
GUYMON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  OPTIMA...             HOUGH...              HOOKER...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.

LAT...LON 3689 10115 3667 10132 3688 10166 3700 10157
      3700 10145
TIME...MOT...LOC 0448Z 303DEG 14KT 3691 10151

KB
Local storm report, Jun 18, 11:19 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1219 AM CDT WED JUN 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1207 AM     TSTM WND GST     10 E STRATFORD          36.34N 101.89W
06/19/2013  E60 MPH          SHERMAN            TX   TRAINED SPOTTER

            SPOTTER SAYS HE WAS NEARLY BLOWN OFF THE ROAD AND
            ESTIMATED WINDS TO BE GREATER THAN 60 MPH.

&&

EVENT NUMBER AMA1300648

JC/SPENCER
Special weather statement, Jun 18, 11:34 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1234 AM CDT WED JUN 19 2013

OKZ002-003-190615-
BEAVER OK-TEXAS OK-
1234 AM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BEAVER AND EASTERN TEXAS
COUNTIES UNTIL 115 AM CDT...

AT 1229 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 3 MILES SOUTHEAST OF HOOKER...OR 19 MILES
SOUTHWEST OF LIBERAL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  TURPIN...             HOOKER...             FLORIS...
  BOYD...               BAKER...              ADAMS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3690 10068 3663 10071 3673 10129 3693 10125
TIME...MOT...LOC 0533Z 284DEG 27KT 3683 10112

KB

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 06:05 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Texas

When
June 19, 12:05 AM CST to 12:07 AM CST
Where
Texas County, Adams
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.750, -101.080

Scattered thunderstorms moved into the central Oklahoma Panhandle around the midnight hour of the 19th. One of the embedded storms quickly intensified near the town of Adams (Texas County). The intensification was short lived and the storm collapsed over the city. The Texas County Emergency Manager reported an estimated 60 mph gust as the storm collapsed. No damage was relayed with this report.

Hail, Texas

When
June 19, 12:05 AM CST to 12:07 AM CST
Where
Texas County, 0.67 mi N of Adams to 0.36 mi NE of Adams
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.760, -101.080

Scattered thunderstorms moved into the central Oklahoma Panhandle around the midnight hour of the 19th. One of the embedded storms quickly intensified near the town of Adams (Texas County). The intensification was short lived and the storm collapsed over the city. The Texas County Emergency Manager reported quarter size hail (1.00 inch) as the storm collapsed. No damage was relayed with this report.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 463220, 463222.